Funnel Cloud, Pamlico
- When
- August 15, 12:40 PM EST
- Where
- Pamlico County, 0.69 mi S of Arapahoe
- Reported by
- Public
- Coordinates
- 35.020, -76.830
Media relayed a public report of a funnel cloud near Arapahoe.
An upper level disturbance coupled with intense daytime heating produced showers and weak thunderstorms across Eastern North Carolina during the afternoon hours of August 15th, 2012. Showers and thunderstorms remained sub-severe however one funnel cloud was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
An upper level disturbance coupled with intense daytime heating produced showers and weak thunderstorms across Eastern North Carolina during the afternoon hours of August 15th, 2012. Showers and thunderstorms remained sub-severe however one funnel cloud was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 15, 10:32 AM EST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1132 AM EDT WED AUG 15 2012 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH EASTERN NORTH CAROLINA LATE THIS AFTERNOON AND TONIGHT. ANOTHER FRONT WILL APPROACH THE AREA LATE FRIDAY AND REMAIN STATIONARY ACROSS THE AREA THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THIS FRONT WILL WEAKEN ON TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SEVERE WEATHER THREAT WILL BE ELEVATED THIS AFTERNOON AND EVENING ACROSS EASTERN NC. A POSITIVELY TILTED SHORT WAVE TROF WILL BE CROSSING THE REGION WHICH IN COMBINATION WITH AFTERNOON HEATING WILL LEAD TO STRONG INSTABILITY BY LATE AFTERNOON. FORECAST CAPES OF UP TO 3K J/KG AND 25 KT 0-1KM BULK SHEAR ARE INDICATIVE OF AN ENVIRONMENT FAVORABLE FOR DAMAGING WINDS. WBZS ARE RELATIVELY HIGH BUT LARGE HAIL MAY ALSO BE A RESULT OF STRONG UPDRAFTS IN THE STRONGEST STORMS. MESOSCALE SHORT RANGE MODELS ARE IN DECENT TIMING AGREEMENT THAT INITIAL CONVECTION WILL BEING TO FIRE OVER THE CENTRAL PART OF THE STATE BY MID AFTERNOON THEN ADVANCE INTO EASTERN NC AFTER 3 OR 4 PM. HAVE ALREADY SEEN A FEW SHOWERS DEVELOP ON THE SEABREEZE NEARER THE COAST LATE THIS MORNING AND THIS MAY PROVIDE AN ADDITIONAL FOCUS FOR STRONGER STORMS DURING THE MID TO LATE AFTERNOON. HEAVY DOWNPOURS AND ANTECEDENT WET GROUND WILL LEAD TO A LOW RISK FLOOD THREAT THIS AFTERNOON AND EVENING...ESPECIALLY IN POOR DRAINAGE AREAS. STORMS WILL MOVE ALONG RELATIVELY QUICKLY SO WIDESPREAD FLOODING NOT EXPECTED. HIGH TEMPS WILL APPRAOCH 90 INLAND TODAY WITH MID TO UPPER 80S FOR THE COAST. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/... AS OF 212 AM WED...FRONT WILL MAKE A RUN FOR THE COAST THIS EVENING AS UPPER SHORT WAVE SWINGS THROUGH. THIS WILL KEEP PRECIP CHANCES ELEVATED THROUGH THE NIGHTTIME HOURS. SHEAR IS DECREASED AS COMPARED TO THE DAYTIME SOUNDINGS. HOWEVER WILL STILL HAVE STRONG WIND JUST OFF THE SURFACE FOR THE CHANCE OF DAMAGING WINDS WITH ANY OF THE STORMS. PWS ALSO INCREASE A BIT OVERNIGHT TO AROUND 2 INCHES. && .LONG TERM /THURSDAY THROUGH TUESDAY/... AS OF 310 AM WED...SHORT WAVE RIDGING ALOFT AND SURFACE RIDGE WILL BUILD INTO THE AREA THURS RESULTING KEEPING THE REGION DRY WITH SLIGHTLY ABOVE NORMAL TEMPS. SHORT WAVE RIDGE MOVES OFFSHORE THURS NIGHT WITH ZONAL FLOW ALOFT DEVELOPING ON FRI. LIGHT WINDS THURS WILL SHIFT SOUTHERLY AND ALLOW DEWPOINTS/BOUNDARY LAYER MOISTURE TO INCREASE SLIGHTLY. MAINTAINED SLIGHT CHANCE POPS FRI AFTERNOON INTO FRI NIGHT MAINLY FOR DIURNAL CONVECTION BUT MAINLY EXPECT FRI TO BE MOSTLY DRY WITH ABOVE NORMAL TEMPS. ECMWF/GFS IN GOOD AGREEMENT WITH FRONT PUSHING EAST OVER THE REGION SAT AND LINGERING INTO EARLY NEXT WEEK...WITH A SERIES OF WEAK WAVES FORMING ALONG THE FRONT THAT WILL PUSH NE. WITH BROAD TROF DEVELOPING ALOFT OVER THE EASTERN STATES...THE SFC FRONT WILL BECOME STALLED OVER THE REGION LEADING TO AN EXTENDED PERIOD OF UNSETTLED WEATHER. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SAT THROUGHOUT EARLY NEXT WEEK WITH THE MOST FAVORABLE TIMES DURING PEAK HEATING. HIGH TEMPS WILL GENERALLY BE IN THE 80S GIVEN EXPECTED CLOUD COVER AND SCATTERED PRECIPITATION. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... SHORT TERM /TODAY AND TONIGHT/... UPPER LEVEL ENERGY WILL SWING THROUGH THIS AFTERNOON AND ASSOCIATED COLD FRONT WILL APPROACH THE AREA. THUNDERSTORMS THAT FORM HAVE THE POTENTIAL OF STRONG WINDS. ANY STORMS THAT MOVE OVER TAF SITES WILL PRODUCE TEMPORARY MVFR CONDITIONS WITH LOWER CIGS/VIS. THIS CONVECTION WILL CONTINUE INTO THE EVENING HOURS. LONG TERM /THURSDAY THROUGH SUNDAY/ AS OF 315 AM WED...PREDOMINANT VFR CONDITIONS EXPECTED THURS AND FRI AS HIGH PRESSURE WILL BE IN CONTROL OF THE SENSIBLE WEATHER. CANNOT RULE OUT BRIEF FOG POSSIBLE THURS AND ESPECIALLY FRI NIGHT AS WINDS BECOME LIGHT. WITH INCREASING LOW LEVEL MOISTURE FRI AVIATION CONDITIONS MAY DETERIORATE TO MVFR CEILINGS/VSBYS JUST PRIOR TO SUNRISE. SCATTERED STORMS DURING THE WEEKEND WILL LEAD TO INCREASING CLOUDS AND PRECIP CHANCES...AND CHANCES FOR SUB-VFR INTERVALS THRU SUNDAY. && .MARINE... SHORT TERM /TODAY AND TONIGHT/... LIGHT SOUTHWEST FLOW OVER THE WATERS WILL INCREASE THIS AFTERNOON WITH OFFSHORE HIGH PRESSURE AHEAD OF AN APPROACHING FRONTAL BOUNDARY. HOWEVER EXPECT SPEEDS TO REMAIN BELOW SCA CRITERIA THROUGH TONIGHT WITH SEAS BUILDING MAINLY UP TO 3 TO 4 FEET. APPEARS FRONT WILL MOVE THROUGH THE WATERS LATE TONIGHT WITH WINDS BECOMING NORTHWEST BY SUNRISE THURSDAY. LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... AS OF 315 AM WED...GOOD BOATING CONDITIONS EXPECTED THURS AND FRI. WINDS WILL BRIEFLY TURN NORTHERLY BEHIND FRONTAL PASSAGE EARLY THURS MORNING BUT REMAIN 15 KNOTS OR LESS. WINDS WILL SHIFT BACK SW THURS NIGHT AS HIGH PRESSURE SHIFTS OFFSHORE. EXPECT SEAS 2-3 FT THURS AND FRI. MINOR ADJUSTMENTS TO 00Z WAVEWATCH III GUIDANCE WITH OVERALL SMALL CHANGES FROM PREVIOUS FORECAST. MODERATE SW WINDS CONTINUE AHEAD OF FRONT SATURDAY WITH SEAS BUILDING 2-4 FT. FRONT DROPS INTO THE MARINE AREA SAT NIGHT AND SUNDAY WITH POST-FRONTAL WINDS TURNING NORTH BUT GENERALLY REMAINING LESS THAN 15 KT. STILL QUESTIONABLE WHERE FRONT WILL EVENTUALLY STALL SOMEWHERE OVER SOUTHERN COASTAL WATERS ON SUNDAY. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...CGG NEAR TERM...BTC SHORT TERM...CGG LONG TERM...BTC/DAG AVIATION...CGG/DAG MARINE...CGG/BTC/DAG
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 927 AM EDT WED AUG 15 2012 NCZ029-044>047-079>081-090>095-098-103-104-161330- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 927 AM EDT WED AUG 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
109 PM EDT WED AUG 15 2012
NCZ080-092>094-151800-
BEAUFORT-CRAVEN-JONES-PAMLICO-
109 PM EDT WED AUG 15 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...CRAVEN...JONES
AND BEAUFORT COUNTIES THROUGH 200 PM EDT...
AT 109 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BRIDGETON...OR ABOUT OVER NEW BERN...MOVING NORTHEAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...OLYMPIA...SPRING
HOPE...REELSBORO...GRANTSBORO...SILVER HILL...PRESCOTT.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3515 7716 3540 7679 3538 7672 3541 7669
3542 7675 3546 7670 3540 7662 3541 7669
3538 7671 3529 7650 3518 7653 3517 7661
3512 7655 3503 7693 3507 7700 3501 7698
3499 7706
TIME...MOT...LOC 1709Z 245DEG 17KT 3512 7700
29The Morehead City radar (KMHX), 27 km away, was scanning. The volume nearest the first event began at 17:38 UTC.
1 funnel cloud. Local standard time, as filed.
Media relayed a public report of a funnel cloud near Arapahoe.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407847.